Dear Pharmainfonet friends,
I take this oppurtunity to present a very simple issue that has turned to be serious, demanding attention by both health professionals and consumers.
Let me get into detail-
What do we generally do when we suffer with acidity???
Simple, we go take proton pump inhibitor(PPI) that acts by decreasing the amount of acid in stomach.
The list of proton pump inhibitors include:
- Rabeprazole and the list goes on..
But, have you ever thought that excessive use of these PPI's could lead to possible risks of fractures of wrist, hip and spine etc..
The Reason behind this:
For calcium to get absorbed into the body, its solubility is the prior requirement. An acidic environment of the gastrointestinal tract(stomach) will ionize the calcium from its insoluble salts. The ionized calcium will get absorbed easily.
When a patient is given PPI, the acidity of stomach reduces thus, the ionization of the calcium from the salts also decreases and so is its absorption. Decreased absorption of calcium leads to fractures.
Joyce Korvick, M.D., deputy director of FDA's Gastroenterology Products has suggested that since these PPI's are used by a many people it is must that public and the health care professionals should be aware about the potential risks involved.
Physicians must prescribe such medications only when the potential benefits will outweigh the risks involved.
Based on the review of several epidemiological studies reported 2,3,4, FDA has decided to that both the warnings and the Precautions section of the prescription labelling and the Drug facts label should include these findings.
I cited this example to make u aware that though trials are being carried out on every drug, still there is so much to be explored that is hidden behind every drug.
"This blog Doesnot Contain Plagiarized Material"
1. Primary source: FDA news release. may 25,2010. Available from http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm213377.htm
2. Secondary source: Yu-Xiao Yung, James D.Lewis, Solomon Epstein, David C.Metz. Long term proton pump inhibito Therapy and risk of hip fracture.JAMA.2006;296:2947-53.
3. Laura E.Targownik, MD MSHS, Lisa M.Lix,PhD,Colleen J.Metge, PhD, Heather J.Prior, MSc, Stella Leung et.al.Use of proton pump inhibitors and risk of osteoporosis related fractures.CMAJ-2008;179(4);doi:10.1503/cmaj.071330.
4. S.L.Gray,A.Z. Lacroix,L.Larson, J.Robbins et.al. Proton pump inhibitor use, Hip fracture, and change in Bone Mineral Density in post menopausal Women: Results from Women's Health initiative.